Primary Psychiatry. 2010;17(9):17-18
Dr. Sussman is editor of Primary Psychiatry as well as Associate Dean for Post-Graduate Programs and professor of psychiatry at the New York University School of Medicine in New York City.
Dr. Sussman reports no affiliation with or financial interest in any organization that may pose a conflict of interest.
Please e-mail questions or comments for Dr. Sussman to firstname.lastname@example.org.
It is a point I have made before, but the content of this month's Primary Psychiatry reminds me of how important it is for those who diagnose and treat patients with mental disorders know those disorders and their treatments well. As primary care physicians (PCPs) increasingly treat psychiatric disorders, it is important to remember that many conditions and their treatment require full knowledge of differential diagnoses, even of rarely occurring disorders, as well as infrequent but potentially serious side effects of treatment.
Four years ago, a case report1 in our sister publication, CNS Spectrums, described a case of tardive dyskinesia (TD) associated with the long-term use of adjuvant aripiprazole in a patient with refractory depression. The authors wrote:
“Prior to the case of Mrs. C, there were no reports of aripiprazole-associated TD. In this report, however, we described the case of a woman who developed TD after 18 months of treatment with aripiprazole, and suggest that use of aripiprazole may be associated with this adverse effect. Clinicians who choose to prescribe aripiprazole as a primary antipsychotic agent or as an adjuvant treatment should be aware of the risk of TD.”
Shortly after the publication of this case report, aripiprazole became the first drug of any kind to be approved by the Food and Drug Administration as an addition to antidepressants for adults with major depressive disorder. Even though aripiprazole is an atypical antipsychotic, and there is a known risk of TD associated with these agents, published data have suggested that this risk is significantly lower than the risk of TD associated with older antipsychotics. This has made may clinicians comfortable using atypical antipsychotics as adjuncts in place of other add-on strategies. In fact, some early reports2,3 indicated that aripiprazole could cause improvement of TD.
In a Web-exclusive Letter to the Editor, Joseph H. Friedman, MD, and Daniel Tarsy, MD, express concern that increased use of aripiprazole by PCPs—a consequence of its FDA-approved indication for depression—increases the incidence of TD cases because, unlike psychiatrists, PCPs are not adequately accustomed to monitoring their patients for early signs of TD and do not counsel their patients about this risk.
They note that TD may occur in patients never treated with another dopamine antagonist, and even at the low doses recommended for treating depression. Although aripiprazole-associated TD may be reversible in some cases, in other cases the movement disorder may be permanent. They emphatically conclude that aripiprazole should only be used for refractory cases by doctors knowledgeable about antipsychotics. The dose should be as low as possible, and once the patient has achieved a stable improvement attempts should be made to wean off the drug. Alternatives include switching to other antidepressants, including the tricyclics, combined therapy with drugs of different chemical families, adjunctive exercise, and psychotherapy. They further note that psychiatrists should consider other alternatives, such as lithium or thyroid augmentation and that TD should be specifically evaluated and commented upon at each office visit so that the drug may be stopped if TD begins. It is worth noting that there are no data that compare either the safety or efficacy of long-term adjunctive atypical antipsychotic therapy with alternative combinations mentioned above.
In this issue, Waguih William IsHak, MD, and colleagues, in a case series on factitious disorder, describe three cases in which there is the intentional production of symptoms to assume the sick role in the absence of secondary gain. The disorder can present with physical, psychological, or combined symptoms. Like panic disorder, factitious disorders are commonly misdiagnosed with medical conditions or diagnosed as somatoform disorders or malingering. The authors note a .5% to .8% prevalence of factitious disorders in hospital patients, and a prevalence of up to 6% to 8% on psychiatric units. However, patients with factitious disorders are commonly misdiagnosed with medical conditions, somatoform disorders, or malingering. They nevertheless feel that only the most severe cases of factitious disorder are diagnosed correctly. They report on three cases of factitious disorder subtypes, each with a unique disparate presentation, but yet sharing some common clinical features. They also provide several recommendations to facilitate the accurate diagnosis and proper management of factitious disorder in patients. Most importantly, in cases in which factitious disorder is suspected, always ask the patient for permission to obtain medical records from previous hospitalizations and healthcare providers. The authors conclude that factitious disorder should be considered in patients with atypical presentations and negative diagnostic results who are high utilizers of acute care facilities such as the emergency room and inpatient services.
Raymond A. Lorenz, PharmD, and colleagues review the safety of varenicline in patients with mental illness. Varenicline is the most recently FDA-approved smoking cessation aid. However, it carries a boxed warning on its package labeling detailing the increased risk of psychiatric adverse events. Although the risk of developing psychiatric adverse events in the general population is relatively rare, the data presented in this article suggest that the risk for developing psychiatric adverse events is greater for those with pre-existing mental illness. This may not have been evident immediately after the drug came to market because patients with psychiatric conditions were excluded from the phase III clinical trials. Recognition of these rare adverse drug events are thus a result of post-marketing experiences. Thus, the authors caution that while varenicline is effective for facilitating smoking cessation, it may carry some serious risks, particularly for patients with preexisting mental illness. In the absence of clinical trials involving psychiatric patients, they conclude, the data reviewed in this article should lead to cautious use of varenicline in patients with mental illness, especially when the drug is used for extended periods of time.
A different type of smoking-related problem is discussed by Arun Haridas, MD, and colleagues. Quetiapine has been cited in several reports as being abused. This case report highlights a patient with a unique method of abusing quetiapine. The drug is relatively unique among antipsychotics in that it has value in the black market. It is used illicitly mainly as an anxiolytic or hypnotic, or to “take the edge off” amongst buyers in the black market. Quetiapine crushed and mixed with cocaine and water and taken intravenously has been termed a “Q ball,” and is used to mitigate the dysphoria associated with cocaine withdrawal. The authors describe quetiapine combined with marijuana, serving as what they term a “Maq ball.” They note that unlike the cocaine and quetiapine combination, which carries the risk for QT prolongation, lethal side effects are unlikely with this combination. However, they caution that clinicians would do well to keep the street use of quetiapine in mind when selecting antipsychotics for individuals with comorbid substance use disorders.
Robert Lasser, MD, and colleagues, all employees of Shire Development Inc., as disclosed in their conflict of interest disclosure, present an analysis of data—not the results of prospective and quantitative comparison studies—that suggests that lisdexamfetamine dimesylate may offer advantages over mixed amphetamine salts-extended release for the treatment of adults with attention-deficit/hyperactivity disorder.
I also encourage you to read the exchange of letters between Roger Z. Samuel, MD, and Kiki Chang, MD, regarding my recent interview with Dr. Chang on the topic of bipolar disorder in youths. PP
1. Maytal M, Michael Ostacher M, Stern TA. Aripiprazole-Related Tardive Dyskinesia. CNS Spectr. 2006;11(6)435-439.
2. Witschy JK, Winter AS. Improvement in tardive dyskinesia with aripiprazole use. Can J Psychiatry. 2005;50(3):188.
3. Duggal HS. Aripiprazole-induced improvement in tardive dyskinesia. Can J Psychiatry. 2003;48(11):771-772.